Ask a doctor

How to Alleviate Side Effects from Aldara?

I have been prescribed Aldara for BCC(Basal Cell Carcinoma) and precancer on my entire face. Will I be toxic to my young grandchildren as with other chemos? Is there a way to alleviate the burning and itching?

Doctor Answers (2)

Aldara is an Immune Stimulant, more than Chemotherapy

+1

Aldara is not strictly chemotherapy. It wakes up the immune system to attack cancers.  To be safest, you could visit your grandchildren after you shower or bathe to remove the cream. It is not a 24 hour application. Or you could visit them on your off days of treatment. Other than the youngest newborns, or a seriously ill infant, I think the grandchildren will be safe.

Itching can be treated with benadryl (careful driving) or claritin. Hydrocortisone cream could also help. I tend to think the more inflammation and reaction, the better the result, so try to not use too much hydrocortisone.  It could blunt your success rate.

Efudex, another skin cancer cream is a type of chemotherapy, however I think similar rules for use around children also apply.

Marin Plastic Surgeon
5.0 out of 5 stars 2 reviews

Aldara side effects

+1

I generally do not recommend Aldara be applied to the entire face at once since most people cannot tolerate the inflammatory response over the entire face.  Rather, I limit the application to a certain region, for example, treat the forehead for 4 weeks, then the right cheek for 4 weeks, then the left cheek for 4 weeks...The symptoms of itching can be relieved with the temporary application of a mild over-the-counter cortisone cream (e.g. cortaid) as needed.  I would check with your prescriber, however, before doing anything different than what he/she recommended.

Good luck.

San Diego Dermatologist
5.0 out of 5 stars 4 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.

You might also like...